Estrogens, oral contraceptives and hormonal replacement therapy increase the incidence of cutaneous melanoma: a population-based case-control study

ER Koomen, Arjen Joosse, RMC (Ron) Herings, MK Casparie, HJ Guchelaar, Tamar Nijsten

Research output: Contribution to journalArticleAcademicpeer-review

60 Citations (Scopus)

Abstract

Background: Multiple studies showed conflicting results on the association between oral contraceptive (OC) use and the development of cutaneous melanoma (CM). We investigated the association between estrogen use and CM incidence. Patients and methods: Data from PHARMO Pharmacy database and PALGA, the pathology database in The Netherlands, were linked. Women, >= 18 years, with a pathology report of a primary CM from 1 January 1991 to 14 December 2004 and >= 3 years of follow-up before CM diagnosis were eligible cases. Controls were matched for age and geographic region. Multivariate logistic regression was used to calculate adjusted odds ratio (OR) and 95% confidence interval (CI) for the association between CM incidence and estrogen use, OCs and hormonal replacement therapy (HRT), separately. Results: In total, 778 cases and 4072 controls were included. CM risk was significantly associated with estrogen use (>= 0.5 year; adjusted OR = 1.42, 95% CI 1.19-1.69). This effect was cumulative dose dependent (P trend < 0.001). CM risk was also significantly associated with the use of HRT (>= 0.5 year: OR = 2.08; 95% CI 1.37-3.14) and OC (>= 0.5 year: OR = 1.28; 95% CI 1.06-1.54). Conclusion: Our study suggests a cumulative dose-dependent increased risk of CM with the use of estrogens.
Original languageUndefined/Unknown
Pages (from-to)358-364
Number of pages7
JournalAnnals of Oncology
Volume20
Issue number2
DOIs
Publication statusPublished - 2009

Cite this